Alert archive / Arizona / Freeze Warnings in 2021
Freeze Warning 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this freeze warning at Dec 15, 2021, 1:06 PM MST for Gila County, Arizona. It took effect at Dec 16, 2021, 5:00 AM MST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2021, 1:06 PM MST (20:06 UTC)
- In effect from
- Dec 16, 2021, 5:00 AM MST
- Expired
- Dec 16, 2021, 9:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294 WWUS75 KPSR 152006 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 106 PM MST Wed Dec 15 2021 AZZ560-160815- /O.NEW.KPSR.FZ.W.0006.211216T1200Z-211216T1600Z/ San Carlos- Including the city of San Carlos 106 PM MST Wed Dec 15 2021 ...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM MST THURSDAY... * WHAT...Temperatures in the lower 30s expected. * WHERE...San Carlos. * WHEN...From 5 AM to 9 AM MST Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
1 follow-up statement
787 WWUS75 KPSR 160903 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 203 AM MST Thu Dec 16 2021 AZZ560-161600- /O.CON.KPSR.FZ.W.0006.211216T1200Z-211216T1600Z/ San Carlos- Including the city of San Carlos 203 AM MST Thu Dec 16 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 9 AM MST THIS MORNING... * WHAT...Temperatures in the lower 30s expected. * WHERE...San Carlos. * WHEN...From 5 AM to 9 AM MST this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this freeze warning went out at Dec 15, 10:15 AM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Dec 15, 10:15 AM MST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1015 AM MST Wed Dec 15 2021 .UPDATE...18Z Aviation Discussion. && .SYNOPSIS... A powerful winter storm will exit the West today, leaving much calmer weather in its wake. Colder air has rushed in as well, leading to below normal temperatures today. Over the next several nights, our higher elevations and rural desert valleys will likely experience freezing temperatures. Otherwise, high pressure will give us quite a bit of sunshine and a slow warming trend in afternoon temperatures for the next several days. && .DISCUSSION... The well-advertised strong cold front is quickly racing east of the region this morning. Wind advisories and warnings should be allowed to expire on time as we anticipate a rapid diminution of wind speeds through daybreak. The last of the rain showers (and any snow in the highest peaks) will exit Gila county by sunrise. As expected, our greatest rainfall totals occurred over JTNP and NE of Phoenix in the higher terrain. Still, the flood risk remains low with this event. Infrared satellite shows clear skies over the western half of the CWA as decidedly drier air punches in behind the front and associated PV anomaly. Travelers take note, however: just because the storm has left our region does not mean this very strong low pressure system is done causing problems across the U.S. Later today, as the surface low races from Denver to Minneapolis, widespread high wind warnings are up for much of the Plains and Midwest for wind gusts that may exceed 70 MPH, and severe thunderstorms are possible as far north as Minnesota - which is rather rare for the time of year. Safe to say, this has been a decidedly tough stretch of weather for many parts of the country. Sharply cooler temperatures will be left in this system's wake for the Desert Southwest. 850 hPa temps are crashing from roughly +10C to +1C with this cold front. So, despite quite a bit of sunshine today, readings will struggle to recover. In fact, we have the potential for this to be only the fifth day in 2021 where the metro has failed to reach 60F! For the next several nights, with light winds and mainly clear skies, our rural desert valleys and higher elevations will likely experience freezing temperatures. However, we want to see a little more data this morning before we make decisions on any freeze headlines, since some of the favored areas did see a freeze just a few days ago, ending their growing season. For the rest of the week and through the weekend, the upper air pattern can be characterized as much less amplified over the Western United States. A majority of the clusters in the ensemble guidance show some energy getting left behind in the form of a quasi-cut-off upper low somewhere over Northwest Mexico. This feature appears moisture-starved with only some passing cloud cover. In fact, not a single ensemble member among the GEPS/EPS/GEFS families show measurable QPF through Sunday for Phoenix. It will take some time, but our air mass will start to modify. Lower deserts will likely remain in the 60s for high temperatures through at least Saturday, though it will be a couple clicks warmer each successive afternoon. By early next week, a rather blocky upper pattern will develop off both coasts of North America. Across the Eastern N Pacific, rex- block type setup is indicated among ensemble guidance with a highly anomalous (~ +3.5 SD at H5) ridge over the Gulf of AK with lower than average heights situated off the coast of CA/OR/WA. The exact location of these features will dictate our weather as move closer to the holidays. Mid-level winds will begin to favor southerly trajectories - so it isn't surprising that NBM data suggests our warming trend continues through at least Tuesday (with highs reaching back into the low 70s in PHX, for example). At this time, our forecast generally shows increasing cloud cover starting Monday into Tuesday with rain chances staying generally under 20%. The trough off the west coast may move closer to CA/AZ by the middle of next week (just beyond the forecast period) - which is when about 40% of ensemble members show measurable rain chances returning to our area. && .AVIATION...Updated at 1730Z South-Central Arizona including KPHX, KIWA, KSDL, KDVT: Light and variable winds featuring occasional periods of easterly directions will continue through early afternoon across the Phoenix area, before westerly winds take hold later this afternoon. Speeds should remain AOB 6 kts. Otherwise, a few low- level cumulus along with passing high cirrus can be expected, with minimal aviation impacts. Southeast California/Southwest Arizona including KIPL and KBLH: Light and variable winds favoring northwest directions at times can be expected. Periods of high cirrus are likely. && .FIRE WEATHER... Friday through Tuesday: Dry weather is forecast through at least Monday. Low rain chances may eventually exceed 20% in our westernmost California zones on Tuesday. Humidity values will bottom out from 20-30% each afternoon. Wind speeds may pick up over Southeast California on Friday and Saturday with localized northerly gusts exceeding 15-20 knots. Elsewhere and otherwise, generally light winds are forecast with typical diurnal tendencies. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Heil AVIATION...Rogers FIRE WEATHER...Heil
Nearby
Freeze Warnings in Arizona, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.